Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 23, 1999, 6:21 PM EDT for Goochland County, Virginia. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1999, 6:21 PM EDT (22:21 UTC)
- Expired
- Apr 23, 1999, 6:40 PM EDT
- In force
- 19 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Goochland County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:30 PM EDT | Hail 0.75 | Goochland, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS01 KAKQ 232224 RRA
TORAKQ
VAC075-232240-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT FRI APR 23 1999
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN GOOCHLAND COUNTY IN CENTRAL VIRGINIA
* UNTIL 640 PM EDT
* AT 619 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
DEVELOPING TORNADO 13 MILES NORTHWEST OF GOOCHLAND OR 1 MILE WEST
NORTHWEST OF HADENSVILLE... MOVING EAST AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
HADENSVILLE AT 622 PM EDT
FIFE AT 623 PM EDT
IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION
THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.
ALS/SSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:15 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 23, 3:15 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 315 PM EDT FRI APR 23 1999 AMPLIFICATION OF OVERALL PATN INDICATED OVR ERN US THIS WEEKEND AS UPR CUTOFF DIVES SE INTO MARITIMES IN RESPONSE TO BUILDING RDG IN CNTRL US. WEEKEND HIGHLITES INCLUDE A MUCH COOLER AND BREEZY SAT FOLLOWED BY SMWHT MODERATING TEMPS ON SUN. OVERALL...NOT A BAD WEEKEND...BUT NO NEED TO BREAK OUT THE SWIMWEAR AS YET STG BAROCLINIC/CONVERGENGE ZONE WILL DROP THRU FA TNT WITH SCT CVNTN FIRING ALG THE SFC BNDRY THRU THIS EVE. STILL PSBL FOR A FEW SVR STORMS ACRS NRN ZONES LT THIS AFTN/INTO THIS EVE. LOSS OF HTG AS BNDRY CROSSES SRN ZONES DURING LATE EVE SHUD LIMIT ANY SVR POTENTIAL BUT STILL ENUF INSTABILITY FOR SM SCT TS. UPR DYNAMICS MOVE OFFSHORE BY ARND MIDNIGHT SO MOST PCPN SHUD BE OVR BY EARLY MORN HOURS. ATMOS SLOWLY DRIES OUT FM N TO S LATE TNT. OTHER THAN SM MID/HIGH LVL MOISTURE ASSOCD WITH A WEAK S/W ROTG ARND ERN CANADA CUTOFF SAT NGT...DRY NW FLOW WL B MAIN WX FEATURE THIS WEEKEND. LL CAA ASSOCD WITH 8H TEMPS DROPPING BLO 5C WL BRING MUCH BLO NORM TEMPS AND GUSTY WINDS SAT WITH GRADUAL MODERATION OF TEMPS/DIMINSHING WIND ON SUN. MID RANGE MDLS HINT AT ANOTHER WEAK BACKDOOR BNDRY DROPPING DOWN THE CST MON NGT. WL REINFORCE COOL AIR...BUT WL HOLD OFF ON PCPN MENTION FOR NOW AS SYS LOOKS FAIRLY WEAK. .MARINE...SCA POSTED ALL AREAS THRU SAT. NOT A GOOD DAY FOR SMALL CRAFT TO BE OPERATING IN LOCAL WTRS WITH GUSTY WINDS/ROUGH SEAS. SO LV THE BOAT AT THE DOCK AND C U AT THE HAMPTON BOAT SHOW THIS WEEKEND. .AKQ...SMALL CRAFT ADVISORY...CHES BAY AND ATLC COASTAL WATERS. CULLEN
In the hours before
Special weather statement, Apr 23, 3:55 PM EDT, 2 hours 26 minutes before
VAZ048-049-060>071-079-080-240155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT FRI APR 23 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR THE EASTERN VIRGINIA PIEDMONT...MUCH OF THE RICHMOND AND VICINITY AS WELL AS A PORTION OF SOUTH CENTRAL VIRGINIA... A LOW PRESSURE SYSTEM...IN NORTHERN VIRGINIA...WILL TRACK SOUTHEAST ALONG A WARM FRONT...EXTENDING ACROSS NORTHERN VIRGINIA...TO THE NORTHERN NECK...AND NEAR WALLOPS ISLAND THIS EVENING. A COLD FRONT...EXTENDING SOUTHWEST FROM THIS LOW...WILL PUSH ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE WARM FRONT...AS WELL AS IN ADVANCE OF THE COLD FRONT THROUGH THE EVENING HOURS. WITH THE ATMOSPHERE UNSTABLE...SOME OF THE STORMS WILL CONTAIN DAMAGING WINDS AND LARGE HAIL. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SHADE
Special weather statement, Apr 23, 3:55 PM EDT, 2 hours 26 minutes before
VAZ048-049-060>071-079-080-240155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT FRI APR 23 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR THE EASTERN VIRGINIA PIEDMONT...MUCH OF THE RICHMOND AND VICINITY AS WELL AS A PORTION OF SOUTH CENTRAL VIRGINIA... A LOW PRESSURE SYSTEM...IN NORTHERN VIRGINIA...WILL TRACK SOUTHEAST ALONG A WARM FRONT...EXTENDING ACROSS NORTHERN VIRGINIA...TO THE NORTHERN NECK...AND NEAR WALLOPS ISLAND THIS EVENING. A COLD FRONT...EXTENDING SOUTHWEST FROM THIS LOW...WILL PUSH ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE WARM FRONT...AS WELL AS IN ADVANCE OF THE COLD FRONT THROUGH THE EVENING HOURS. WITH THE ATMOSPHERE UNSTABLE...SOME OF THE STORMS WILL CONTAIN DAMAGING WINDS AND LARGE HAIL. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SHADE
Local storm report, Apr 23, 5:02 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
502 PM EDT FRI APR 23 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM SECRETARY MD 2 INCH HAIL
04/23/99 DORCHESTERLocal storm report, Apr 23, 5:10 PM EDT, 1 hour 11 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
510 PM EDT FRI APR 23 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM SECRETARY MD 2 INCH HAIL
04/23/99 DORCHESTER
CORRECTED FOR TIME OF EVENT.Local storm report, Apr 23, 5:10 PM EDT, 1 hour 11 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
510 PM EDT FRI APR 23 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM SECRETARY MD 2 INCH HAIL
04/23/99 DORCHESTER
CORRECTED FOR TIME OF EVENT.The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:21 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 19 min |
| Apr 23, 5:28 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 17 min |
| Apr 23, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 33 min |
| Apr 23, 5:53 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, City of Hopewell | 17 min |
| Apr 23, 5:53 PM EDT | Severe Thunderstorm Warning | AKQ | City of Colonial Heights, City of Petersburg | 17 min |
| Apr 23, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, New Kent, Prince George | 31 min |
| Apr 23, 6:15 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Louisa | 30 min |
| Apr 23, 6:30 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 20 min |
| Apr 23, 6:39 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 31 min |
| Apr 23, 6:44 PM EDT | Severe Thunderstorm Warning | AKQ | City of Richmond | 16 min |
| Apr 23, 6:44 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 16 min |
| Apr 23, 6:58 PM EDT | Severe Thunderstorm Warning | AKQ | New Kent | 32 min |
| Apr 23, 7:10 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 30 min |
| Apr 23, 7:14 PM EDT | Severe Thunderstorm Warning | AKQ | James City, City of Williamsburg | 36 min |
| Apr 23, 7:43 PM EDT | Severe Thunderstorm Warning | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 32 min |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.